Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Albuquerque, NM

June 9, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 9, 2004, 1:35 PM MDT for Colfax County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 1:35 PM MDT (19:35 UTC)
Expired
Jun 9, 2004, 2:15 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 209 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3462 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 091935
SVRABQ
NMC007-092015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
133 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 215 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF UTE PARK...OR ABOUT 24       
  MILES EAST OF TAOS...MOVING NORTHEAST AT 10 MPH. THIS STORM IS
  LOCATED OVER THE CIMARRON RANGE BETWEEN ANGEL FIRE AND CIMARRON.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTHEAST OF UTE PARK AT 155 PM MDT
  4 MILES NORTHWEST OF CIMARRON AT 210 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3641 10530 3628 10515 3655 10484 3664 10519
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:46 AM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 7:46 AM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 AM MDT WED JUN 9 2004

.UPDATE...UPDATED FOR RED FLAG WARNING AND FIRE WEATHER WATCH. KJ

CORRECTED TO ADD FIRE WEATHER WATCH INFO AT BOTTOM

.PREV DISCUSSION...305 AM MDT WED JUN 9 2004
LOW LEVEL MOISTURE STREAMING UP THE RIO GRANDE AND
FROM NW MEXICO HAVING RAISED DEWPOINTS INTO THE 40S ACROSS THE LOWER
RIO GRANDE VALLEY TO A POINT A LITTLE TO THE NORTH OF KTCS.
DEWPOINTS ALSO WELL UP INTO THE 40S TO AROUND 50 IN SE AZ.
SATELLITE PICS INDICATED SOME MID AND HIGH CLOUDS CONTINUING TO
CROSS INTO NM FROM NW MEXICO BUT IN LAST HOUR OR 2 THEY ARE ERODING
A BIT NW MEXICO. SO BIG CHALLENGE WAS TO TRY TO DETERMINE IF
MOISTURE WILL BE DEEP ENOUGH TO WORK WITH HEATING AND INCOMING
UPPER TROUGH TO TRIGGER AT LEAST A FEW SHOWERS AND STORMS W NM.
BASED ON AFOREMENTIONED FACTS AND THE SIGNIFICANT INCREASE IN
PRECIPITABLE H2O ON OOZ TUCSON SOUNDING AMONG OTHER THINGS AM
ASSUMING THAT IT WILL BE...SO HAVE GENERALLY STAYED WITH PREVIOUS
POPS IN FCST/GRIDS FOR THIS AFTERNOON. BUT THERE IS AN INDICATION
OF SLIGHTLY FASTER DRYING IN ROUGHLY W THIRD OF NM FOR THIS EVENING
SO DID ADJUST POPS DOWN SLIGHTLY NEAR AND W OF CONT DIVIDE AND MUCH
OF RIO GRANDE VALLEY. GREATEST CHANCE E AND N CENTRAL THIS EVENING
AND KEPT THOSE POPS MOSTLY UNCHANGED. THEREAFTER LOOKS DRY INTO
SUNDAY ASIDE FROM VERY SMALL CHANCES FAR SE LATER THU. MADE A FEW
ADJUSTMENTS TO EARLY NEXT WEEK LOW POPS E HALF NM BASED ON NEW
GUIDANCE...BUT ONLY EASED IN THAT DIRECTION RATHER THAN GOING ALL
OUT. TEMPERATURE TWEAKS DONE...BUT WERE NOT LARGE OR WIDESPREAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 088/050 081/044 084 43110
GALLUP.................... 083/042 078/034 082 43110
GRANTS.................... 086/045 080/038 084 43120
GLENWOOD.................. 090/050 087/043 090 43210
CHAMA..................... 077/039 071/031 077 43230
LOS ALAMOS................ 085/046 077/042 080 43120
RED RIVER................. 072/039 068/030 070 43330
TAOS...................... 086/044 079/037 080 43220
SANTA FE.................. 085/048 078/044 080 43120
SANTA FE AIRPORT.......... 089/049 082/045 083 43120
ESPANOLA.................. 092/050 085/045 087 43120
ALBUQUERQUE HEIGHTS....... 091/060 086/056 087 43110
ALBUQUERQUE VALLEY........ 093/055 087/050 088 43110
ALBUQUERQUE FOOTHILLS..... 088/056 083/053 085 43110
ALBUQUERQUE WEST MESA..... 092/058 086/054 087 43110
SOCORRO................... 090/057 092/052 093 43210
SANDIA PARK/CEDAR CREST... 080/050 078/047 080 43220
MORIARTY/ESTANCIA......... 087/052 082/048 084 43120
CARRIZOZO................. 089/057 090/053 091 43220
RUIDOSO................... 081/055 084/052 084 43220
RATON..................... 087/047 082/041 083 43330
LAS VEGAS................. 084/051 081/044 082 43230
ROY....................... 087/055 086/048 086 43230
CLAYTON................... 087/060 088/054 087 43230
SANTA ROSA................ 094/060 092/052 093 43220
TUCUMCARI................. 092/065 093/057 094 43230
FORT SUMNER............... 095/063 094/056 095 43220
CLOVIS.................... 090/063 092/056 092 4323-
PORTALES.................. 092/064 094/057 093 43231
ROSWELL................... 095/065 097/061 096 43220
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON/EVENING FOR NMZ101>103-105
FIRE WEATHER WATCH THURSDAY AFTERNOON/EVENING FOR NMZ102>104

&&

43
Hazardous weather outlook, Jun 9, 6:00 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS EASTERN NEW
MEXICO LATE THIS AFTERNOON AND TONIGHT...NEAR AND EAST OF A LINE
FROM ROSWELL TO EAGLE NEST. HAIL AND STRONG WINDS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:17 PM MDTSevere Thunderstorm WarningABQColfax43 min
Jun 9, 3:39 PM MDTSevere Thunderstorm WarningABQColfax66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.